Thunderstorm Wind, Vernon
- When
- August 17, 4:51 AM CST
- Where
- Vernon County, 3 mi W of Retreat
- Measured
- 52 kt (60 mph)
- Property damage
- $750
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.450, -91.150
Wind gusts estimated at 60 mph knocked down trees and power lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Wind gusts estimated at 60 mph knocked down trees and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 17, 2:18 AM CST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 318 AM CDT SAT AUG 17 2002 FORECAST FOCUS ON ENDING THE RAIN THIS MORNING...HOW MUCH WIND TODAY...THE DEGREE OF COOLING BEHIND THE FRONT...AND POTENTIAL FOR RAIN SUNDAY NIGHT INTO MONDAY. VERY ACTIVE WEATHER ACROSS THE REGION CURRENTLY. 07Z SURFACE ANALYSIS SHOWS DEEP LOW CENTER OVER NORTHWEST MN MOVING NORTHEAST...WITH A COLD FRONT TRAILING SOUTH INTO NORTHWEST IA...AND SOUTHWEST THROUGH NE AND INTO NORTHWEST KS. LARGE AREA OF CONVECTION IN THE WARM SECTOR AHEAD OF THE LOW AFFECTING EASTERN MN AND NORTHERN HALF OF WI. LINE OF STRONG CONVECTION ALL ALONG THE FRONT AS WELL. SITUATION TONIGHT PLAYING OUT MUCH LIKE THOUGHT LAST NIGHT. LOW WILL CONTINUE TO MOVE NORTHEAST AND FRONT WILL DRIVE THROUGH FORECAST AREA BY MID-DAY. SIGNIFICANT DRY PUNCH BEHIND THE FRONT NOTED BY MODELS. WILL KEEP ALL RAIN WORDING CONFINED TO MORNING HOURS. STRONG GRADIENT WINDS ASSOCIATED WITH THE LOW WILL KEEP WINDY CONDITIONS GOING. GRADIENT SHOULD WEAKEN THROUGH THE DAY...SO DO NOT FEEL WE WILL SEE WINDS QUITE UP TO ADVISORY CRITERIA. THEREFORE WILL NOT EXTEND WIND ADVISORY INTO TODAY...BUT WILL KEEP STRONG WIND WORDING IN ZONE FORECASTS. NEXT QUESTION IS DEGREE OF COOLING. MODELS ALL SHOW STRONG COLD ADVECTION BEHIND THE SYSTEM...BUT KEEP THE COOLEST AIR TO THE NORTH CLOSER TO THE LOW TRACK. 850 MB TEMPERATURES FORECAST TO REMAIN IN THE 8-10 DEG C RANGE. THIS...AND SOME SUNSHINE SHOULD ALLOW HIGHS TO MAKE IT UP TO GUIDANCE VALUES. THIS CLOSE TO GOING FORECAST SO LITTLE CHANGE MADE. AS LOW DEPARTS TONIGHT...HIGH PRESSURE BUILDS IN. SUNDAY SHOULD BE TRANQUIL UNDER ITS INFLUENCE. NEXT CONCERN IS CHANCE FOR RAIN SUNDAY NIGHT INTO MONDAY. NEXT SYSTEM BEGINS TO WIND UP ALONG THE FRONT RANGE SUNDAY AFTERNOON...WITH THE FRONT LINING UP ALONG THE IA/MO BORDER. CONVECTION EXPECTED ALONG THAT FRONT...AND SOME OF IT MAY TRY TO SPREAD NORTH INTO THE FAR SOUTHERN PART OF THE FORECAST AREA. BEST SUPPORT APPEARS TO REMAIN TO THE SOUTH...SO OPTED NOT TO INSERT CHANCES YET. BUT DAY CREW WILL WANT TO TAKE ANOTHER PEEK AT IT. THANKS FOR THE COORDINATION TONIGHT...MPX/MKX/DMX/DVN. .LSE...NONE. MW
IAZ008>010-018-019-MNZ086-087-094-095-171030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 459 AM CDT SAT AUG 17 2002 ...SEVERE THUNDERSTORM WATCH 618 HAS BEEN CANCELLED... SEVERE THUNDERSTORM WATCH NUMBER 618 THAT WAS IN EFFECT FOR PARTS OF SOUTHEAST MINNESOTA AND NORTH-CENTRAL AND NORTHEAST IOWA...HAS BEEN CANCELLED. THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES... IN IOWA...MITCHELL...HOWARD...WINNESHIEK...FLOYD...AND CHICKASAW. IN MINNESOTA..WABASHA...DODGE...OLMSTED...WINONA...HOUSTON... MOWER...AND FILLMORE. AT 445 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO SHOW SOME RAIN AND EMBEDDED THUNDERSTORMS OVER PARTS OF THE AREA... BUT THE THREAT FOR SEVERE WEATHER HAS SHIFTED TO THE SOUTH AND EAST OF THIS AREA. LOOK FOR EVEN THIS RAIN TO MOVE OUT OF THE AREA BY MID-MORNING. MW
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-171730- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 540 AM CDT SAT AUG 17 2002 HAZARD - THUNDERSTORMS WITH DAMAGING WINDS AND SOME LARGE HAIL. TIMING - THROUGH NOON. LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA...CENTRAL AND SOUTHWEST WISCONSIN. DISCUSSION - A VERY STRONG LOW PRESSURE AREA WILL MOVE FROM NORTHERN MINNESOTA INTO SOUTHERN ONTARIO THIS MORNING...PUSHING A COLD FRONT EASTWARD THROUGH THE AREA. A LINE OF THUNDERSTORMS...A FEW WITH DAMAGING WINDS AND SOME LARGE HAIL WILL FORM ALONG AND MOVE EAST WITH THE FRONT. THE MAIN THREAT OF STRONG STORMS WILL BE THROUGH MID MORNING BEFORE THE COLD FRONT PUSHES EAST OF THE AREA. SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS MORNING. DAS
The La Crosse radar (KARX), 42 km away, was scanning. The volume nearest the first event began at 10:50 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312032, 5312033, 5312034.